OBJECTIVES: Rituximab has become the cornerstone of induction treatment in ANCA-associated vasculitis (AAV). B-cell depletion may increase the risk of hypogammaglobulinemia, potentially leading to severe infections. This study aims to assess factors associated with hypogammaglobulinemia in AAV patients treated with rituximab.
METHODS: This retrospective cohort study included AAV patients treated with rituximab induction in 14 European centres. Severe adverse events (SAEs) were defined as episodes requiring hospitalization or intravenous antibiotics, malignancies, or death. Linear and logistic regression were used to identify predictors of IgG levels and of the risk of hypogammaglobulinemia, defined as IgG ≤7 g/l at 6 months.
RESULTS: The study included 227 patients. IgG levels at 6 months were lower than baseline (P < 0.001). Patients requiring intravenous antibiotics during the first 6 months had lower IgG levels at 6 months (P = 0.004). Age [β (95% CI): -0.23 (-0.38, -0.08) per 10 years, P = 0.003], oral glucocorticoid dose at induction [β (95% CI): -0.37 (-0.51, -0.24) per sqrt-transformed mg prednisone, P < 0.001] and concomitant use of intravenous glucocorticoid pulses [β (95% CI): -0.88 (-1.73, -0.02), P = 0.044] were associated with IgG levels at 6 months. Hypogammaglobulinemia was identified in 97 (42.7%) patients. In multivariable logistic regression, factors associated with the risk of hypogammaglobulinemia were age [OR (95% CI): 1.46 (1.15, 1.86) per 10 years, P = 0.002] and oral glucocorticoid dose at induction [OR (95% CI): 1.52 (1.23, 1.89) per 10 mg prednisone, P < 0.001].
CONCLUSIONS: In AAV patients treated with rituximab, hypogammaglobulinemia at 6 months after induction is common, and lower IgG levels are associated with serious infections. The risk of hypogammaglobulinemia in these patients increases with age and higher glucocorticoid doses.